Tennessee, 2021Tornado and Damaging Winds in Tennessee, April 28, 2021
April 28, 2021 · NWS MEG · 3 events in 2 counties and zones
An upper-level disturbance interacted with a warm front across northwest Tennessee resulting in a cluster of storms during the early evening hours of April 28th. The storms traveled east along the warm front and produced a tornado across parts of Henry County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $601,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance interacted with a warm front across northwest Tennessee resulting in a cluster of storms during the early evening hours of April 28th. The storms traveled east along the warm front and produced a tornado across parts of Henry County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 28, 2:08 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Apr 28, 2:08 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
308 PM CDT Wed Apr 28 2021
.DISCUSSION...
An active mid-spring pattern expected through the first half of
next week, with a brief dry spell Friday and Saturday.
Early afternoon surface map showed a cold front extending from
the south plains of west Texas to near Kansas City. This front was
positioned along southern periphery of a southern branch upper
jet, downstream from a closed low centered west of El Paso. A
persistent corridor of storms extended from eastern OK, across the
southern MO Ozarks since this morning, parallel to and south of
the surface cold front, along a warm front characterized by lower
70s dewpoints to the south. This near-static arrangement of
features will begin to change through early Thursday, as a
northern branch trof drops into into mid MS River valley. This
will drive the surface cold front southeast into the Midsouth,
serving as a focus for showers and thunderstorms. Precipitable
water values of 1.8 to 2.0 inches will support heavy rainfall,
though accompanied by only modest instability. Given the limited
instability and dry antecedent soil conditions, a Flash Flood
Watch is not planned at this time. But localized flash flooding
will remain possible where a few stronger storms train.
The cold front will likely exit north MS Friday morning, slowing
as the parent upper wave exits east through the central Appalachians.
Cooler and less humid conditions will prevail across the Midsouth
Friday afternoon and evening. The far west TX cut-off upper low
will begin to lift east in response to upstream height falls over
the Rockies. A warm front will return humidity to the Midsouth
late Saturday night, as the upper low approaches. Showers and
thunderstorms may return as early as the predawn hours Sunday.
Locally heavy rainfall will again be possible Sunday, aided by
precipitable water values near 1.75 inches, and storm motion
vectors favorable for training.
12Z medium range models were in were in close agreement om
opening the upper low and lifting it from the Red River valley
through the Ozarks Sunday night. The low level warm conveyor belt
will lift east of the TN River during this time, decreasing the
heavy rain potential.
The aforementioned late week northern branch height falls over
the Rockies will be manifest as a progressive longwave trof over
the southern plains by Monday night/early Tuesday. Southwesterly
flow will overspread the Midsouth, downstream of the midlevel trof
axis, overspreading warm advection and subtropical moisture
return. A bit early to predict where a stationary surface boundary
and rain focus will set up on Tuesday, but rain does appear a
good bet for the Midsouth Tuesday into Wednesday.
PWB
&&
.AVIATION...
/18z TAFs/
Showers will continue to push through the area today and mainly
affect the JBR area. Otherwise most sites should be VFR
throughout the day. A cold front will move into the area by
tomorrow from the west and effect all sites tomorrow. Winds will
be elevated throughout the day and night.
SGW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 28, 2:10 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
310 PM CDT Wed Apr 28 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
310 PM CDT Wed Apr 28 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is a Slight Risk for severe thunderstorms over far northeast
Arkansas and the Missouri bootheel through early evening. To the
south, there is a Marginal Risk for severe thunderstorms north of
the Interstate 40 corridor. Damaging winds and localized flash
flooding are the primary severe weather risks.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a Marginal Risk for severe thunderstorms over all the
Midsouth Thursday. Damaging winds and localized flash flooding
will be primary severe weather threats.
There is threat of locally heavy rainfall Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed briefly today over far northeast
Arkansas and the Missouri bootheel.
PWB
In the hours before
Special weather statement, Apr 28, 1:50 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
250 PM CDT Wed Apr 28 2021
ARZ009-018-MOZ113-282015-
Greene AR-Clay AR-Dunklin MO-
250 PM CDT Wed Apr 28 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...
Northwestern Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
At 250 PM CDT...a strong thunderstorm producing winds in excess of 30
mph was located near College City, or near Pocahontas, moving
northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Greene...Clay and northeastern Dunklin
Counties should monitor this storm closely.
LAT...LON 3663 8996 3646 8996 3598 9085 3599 9086
3608 9082 3615 9075 3615 9081 3629 9081
3630 9079 3628 9075 3641 9075 3643 9078
3650 9076 3650 9022 3663 9015
TIME...MOT...LOC 1950Z 239DEG 48KT 3618 9091
SGWSpecial weather statement, Apr 28, 2:32 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
332 PM CDT Wed Apr 28 2021
ARZ009-018-MOZ113-282100-
Greene AR-Clay AR-Dunklin MO-
332 PM CDT Wed Apr 28 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...
Northwestern Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
At 331 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Corning, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Greene...Clay and northeastern Dunklin
Counties should monitor this storm closely.
LAT...LON 3663 8996 3643 8996 3614 9076 3615 9075
3615 9081 3629 9081 3630 9079 3628 9075
3641 9075 3641 9077 3642 9077 3650 9060
3650 9022 3654 9021 3655 9019 3659 9019
3663 9015
TIME...MOT...LOC 2031Z 239DEG 49KT 3636 9053
SGWSpecial weather statement, Apr 28, 3:38 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
438 PM CDT Wed Apr 28 2021
TNZ001-002-282215-
Lake TN-Obion TN-
438 PM CDT Wed Apr 28 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...
Northeastern Lake County in western Tennessee...
Northwestern Obion County in western Tennessee...
At 438 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Tiptonville, or
near Reelfoot Lake State Park, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Lake and northwestern Obion Counties should
monitor this storm closely.
LAT...LON 3650 8884 3627 8938 3642 8955 3646 8952
3648 8952 3650 8954 3650 8949 3647 8949
3646 8947 3647 8944 3650 8942 3651 8930
TIME...MOT...LOC 2138Z 240DEG 49KT 3641 8947
KRMThunderstorm Wind, Obion
- When
- April 28, 4:20 PM CST to 4:25 PM CST
- Where
- Obion County, Union City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.420, -89.050
Branches greater than a foot in diameter were torn from trees.
Thunderstorm Wind, Henry
- When
- April 28, 5:52 PM CST to 6:10 PM CST
- Where
- Henry County, 1.49 mi NNE of India to 2.62 mi ESE of Oak Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 36.350, -88.260
A swath of straight-line wind damage associated with the rear flank downdraft occurred south of the tornado track. A few trees were uprooted and many large branches were knocked down.
Tornado, Henry
- When
- April 28, 5:53 PM CST to 6:09 PM CST
- Where
- Henry County, 1.62 mi WSW of Nobles to 1.72 mi ESE of Oak Grove
- Rating
- EF1
- Path length
- 6.71 mi
- Path width
- 400 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $600,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.364, -88.258
The first damage from the tornado was observed just west of Shady Grove Road, where large tree branches were broken. As the tornado crossed Buchanan Road, several homes suffered roof damage and a large storage shed was destroyed. The tornado uprooted trees and snapped tree trunks in this area. Further east, along Scarborough Lane, the tornado uprooted trees and removed the metal roof from an event venue. The tornado damaged several mobile homes just west of Log Cabin Road. Two of the mobile homes were rolled on their sides. The injury was reported in one of these mobile homes. The tornado crossed U.S. Highway 79 and appeared to reach maximum intensity in the area of Sulphur Wells Academy Road and Friendship Road. A large metal building was destroyed, and numerous trees were uprooted or had their trunks snapped. The tornado was weakening as it crossed Oak Grove Road, and the last observed damage was east of Antioch Road. In total three mobile homes and two commercial businesses were destroyed. Three homes suffered major damage from trees and 23 homes suffered minor damage. Peak winds were estimated at 95-100 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, April 28, 2021$500 million · 3.25 in hail · 42 events
- Tornado and Flash Flood in Texas, April 28, 2021$2.0 million · EF1 · 52 events
- Tornadoes and Flash Flooding in Missouri, April 28 to 29, 2021$580,000 · EF0 · 32 events
- Tornadoes and Flash Flooding in Oklahoma, April 28 to 30, 2021$77,000 · EF1 · 13 events
- Flash Flooding and Flooding in Arkansas, April 28 to 30, 2021$102,000 · 1.75 in hail · 24 events
- Flash Flooding and Flooding in Oklahoma, April 28 to 29, 2021$5,000 · 3 in hail · 41 events
- Tornado and Flash Flood in Missouri, April 28, 2021$15,000 · EF1 · 3 events
- Excessive Heat and Astronomical Low Tide in California, April 28 to 30, 20219 events
- Flash Flooding in Arkansas, April 28 to 29, 2021$10,000 · 9 events
- Flash Flooding in Missouri, April 28, 20215 events
- Damaging Winds in Pennsylvania, April 28, 2021$7,000 · 50 kt wind · 5 events
- Flooding and Damaging Wind in Kentucky, April 28, 2021$1,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954135, 954150, 954125.